Existence and regularity of optimal shapes for elliptic operators with drift

  • Emmanuel Russ
  • Baptiste Trey
  • Bozhidar VelichkovEmail author


This paper is dedicated to the study of shape optimization problems for the first eigenvalue of the elliptic operator with drift \(L = -\Delta + V(x) \cdot \nabla \) with Dirichlet boundary conditions, where V is a bounded vector field. In the first instance, we prove the existence of a principal eigenvalue \(\lambda _1(\Omega ,V)\) for a bounded quasi-open set \(\Omega \) which enjoys similar properties to the case of open sets. Then, given \(m>0\) and \(\tau \ge 0\), we show that the minimum of the following non-variational problem
$$\begin{aligned} \min \Big \{\lambda _1(\Omega ,V)\ :\ \Omega \subset D\ \text {quasi-open},\ |\Omega |\le m,\ \Vert V\Vert _{L^\infty }\le \tau \Big \}. \end{aligned}$$
is achieved, where the box \(D\subset {\mathbb {R}}^d\) is a bounded open set. The existence when V is fixed, as well as when V varies among all the vector fields which are the gradient of a Lipschitz function, are also proved. The second interest and main result of this paper is the regularity of the optimal shape \(\Omega ^*\) solving the minimization problem
$$\begin{aligned} \min \Big \{\lambda _1(\Omega ,\nabla \Phi )\ :\ \Omega \subset D\ \text {quasi-open},\ |\Omega |\le m\Big \}, \end{aligned}$$
where \(\Phi \) is a given Lipschitz function on D. We prove that the optimal set \(\Omega ^*\) is open and that its topological boundary \(\partial \Omega ^*\) is composed of a regular part, which is locally the graph of a \(C^{1,\alpha }\) function, and a singular part, which is empty if \(d<d^*\), discrete if \(d=d^*\) and of locally finite \({\mathcal {H}}^{d-d^*}\) Hausdorff measure if \(d>d^*\), where \(d^*\in \{5,6,7\}\) is the smallest dimension at which there exists a global solution to the one-phase free boundary problem with singularities. Moreover, if D is smooth, we prove that, for each \(x\in \partial \Omega ^{*}\cap \partial D\), \(\partial \Omega ^*\) is \(C^{1,1/2}\) in a neighborhood of x.

Mathematics Subject Classification

49Q10 35R35 47A75 



The authors have been partially supported by Agence Nationale de la Recherche (ANR) with the projects GeoSpec (LabEx PERSYVAL-Lab, ANR-11-LABX-0025-01). The third author was also partially supported by the project CoMeDiC (ANR-15-CE40-0006).


  1. 1.
    Aguilera, N., Alt, H.W., Caffarelli, L.A.: An optimization problem with volume constraint. SIAM J. Control Optim. 24, 191–198 (1986)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Alt, H.W., Caffarelli, L.A.: Existence and regularity for a minimum problem with free boundary. J. Reine Angew. Math. 325, 105–144 (1981)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Alt, H.W., Caffarelli, L.A., Friedman, A.: Variational problems with two phases and their free boundary. Trans. Am. Math. Soc. 282, 431–461 (1984)CrossRefGoogle Scholar
  4. 4.
    Berestycki, H., Nirenberg, L., Varadhan, S.R.S.: The principal eigenvalue and maximum principle for second-order elliptic operators in general domains. Commun. Pure Appl. Math. 47(1), 47–92 (1994)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Briançon, T., Hayouni, M., Pierre, M.: Lipschitz continuity of state functions in some optimal shaping. Calc. Var. Partial. Differ. Equ. 23(1), 13–32 (2005)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Briançon, T., Lamboley, J.: Regularity of the optimal shape for the first eigenvalue of the Laplacian with volume and inclusion constraints. Ann. Inst. Henri Poincaré, Anal. Non Linéaire 26(4), 1149–1163 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Briancon, T.: Regularity of optimal shapes for the Dirichlet’s energy with volume constraint. ESAIM, Control Optim. Calc. Var. 10, 99–122 (2004)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Bucur, D.: Minimization of the \(k\)-th eigenvalue of the Dirichlet Laplacian. Arch. Rat. Mech. Anal. 206(3), 1073–1083 (2012)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Bucur, D., Buttazzo, G.: Variational methods in shape optimization problems, vol. 65. Birkhäuser, Basel (2005)CrossRefGoogle Scholar
  10. 10.
    Bucur, D., Mazzoleni, D., Pratelli, A., Velichkov, B.: Lipschitz regularity of the eigenfunctions on optimal domains. Arch. Rat. Mech. Anal. 216(1), 117–151 (2015)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Bucur, D., Velichkov, B.: Multiphase shape optimization problems. SIAM J. Control Optim. 52(6), 3556–3591 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Buttazzo, G.: Spectral optimization problems. Rev. Mat. Complut. 24(2), 277–322 (2011)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Buttazzo, G., Dal Maso, G.: An existence result for a class of shape optimization problems. Arch. Rat. Mech. Anal. 122(2), 183–195 (1993)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Buttazzo, G., Velichkov, B.: The spectral drop problem. In: Recent advances in partial differential equations and applications. International conference in honor of Hugo Beirão de Veiga’s 70th birthday, Levico Terme, Italy, February 17–21, 2014. Proceedings, pp. 111–135. Providence, RI: American Mathematical Society (AMS) (2016)Google Scholar
  15. 15.
    Buttazzo, G., Velichkov, B.: A shape optimal control problem with changing sign data. SIAM J. Math. Anal. 50(3), 2608–2627 (2018)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Caffarelli, L.A., Jerison, D., Kenig, C.E.: Global energy minimizers for free boundary problems and full regularity in three dimensions. In: Noncompact problems at the intersection of geometry, analysis, and topology. Proceedings of the conference on noncompact variational problems and general relativity held in honor of Haim Brezis and Felix Browder at Rutgers University, New Brunswick, NJ, USA, October 14–18, 2001, pp. 83–97. Providence, RI: American Mathematical Society (AMS) (2004)Google Scholar
  17. 17.
    Caffarelli, L.A., Lin, F.-H.: Singularly perturbed elliptic systems and multi-valued harmonic functions with free boundaries. J. Am. Math. Soc. 21(3), 847–862 (2008)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Chang-Lara, H., Savin, O.: Boundary regularity for the free boundary in the one-phase problem. arXiv preprintarXiv:1709.03371 (2017)Google Scholar
  19. 19.
    Cioranescu, D., Murat, F.: Un terme etrange venu d’ailleurs. Nonlinear partial differential equations and their applications. Coll. de France Semin., Vol. II, Res. Notes Math. 60, 98–138 (1982)zbMATHGoogle Scholar
  20. 20.
    Conti, M., Terracini, S., Verzini, G.: An optimal partition problem related to nonlinear eigenvalues. J. Funct. Anal. 198(1), 160–196 (2003)MathSciNetCrossRefGoogle Scholar
  21. 21.
    De Silva, D.: Free boundary regularity for a problem with right-hand side. Interfaces Free Bound. 13(2), 223–238 (2011)MathSciNetCrossRefGoogle Scholar
  22. 22.
    De Silva, D., Jerison, D.: A singular energy minimizing free boundary. J. Reine Angew. Math. 635, 1–21 (2009)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Edelen, N., Engelstein, M.: Quantitative stratification for some free-boundary problems. arXiv preprintarXiv:1702.04325 (2017)Google Scholar
  24. 24.
    Evans, L .C.: Partial Differential Equations, vol. 19. American Mathematical Society, Providence (1998)zbMATHGoogle Scholar
  25. 25.
    Evans, L .C., Gariepy, R .F.: Measure Theory and Fine Properties of Functions, 2 revised ed edn. CRC Press, Boca Raton (2015)CrossRefGoogle Scholar
  26. 26.
    Garofalo, N., Lin, F.-H.: Monotonicity properties of variational integrals, \(A_p\) weights and unique continuation. Indiana Univ. Math. J. 35, 245–268 (1986)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Giaquinta, M., Giusti, E.: Global \(\text{ C }^{1,\alpha }\)-regularity for second order quasilinear elliptic equations in divergence form. J. Reine Angew. Math. 351, 55–65 (1984)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Reprint of the 1998 ed. Berlin: Springer, reprint of the 1998 ed. edition (2001)Google Scholar
  29. 29.
    Hamel, F., Nadirashvili, N., Russ, E.: A Faber-Krahn inequality with drift. arXiv preprintarXiv:math/0607585 (2006)Google Scholar
  30. 30.
    Hamel, F., Nadirashvili, N., Russ, E.: Rearrangement inequalities and applications to isoperimetric problems for eigenvalues. Ann. Math. (2) 174(2), 647–755 (2011)MathSciNetCrossRefGoogle Scholar
  31. 31.
    Henrot, A., Pierre, M.: Variation et optimisation de formes. Une analyse géométrique. Springer, Berlin (2005)CrossRefGoogle Scholar
  32. 32.
    Jerison, D., Savin, O.: Some remarks on stability of cones for the one-phase free boundary problem. Geom. Funct. Anal. 25(4), 1240–1257 (2015)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Kato, T.: Perturbation theory for linear operators. Reprint of the corr. print. of the 2nd ed. 1980. Berlin: Springer-Verlag, reprint of the corr. print. of the 2nd ed. 1980 edition (1995)Google Scholar
  34. 34.
    Kinderlehrer, D., Nirenberg, L.: Regularity in free boundary problems. Ann. Sc. Norm. Super. Pisa, Cl. Sci., IV. Ser. 4, 373–391 (1977)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Kriventsov, D., Lin, F.: Regularity for shape optimizers: the degenerate case. arXiv preprintarXiv:1710.00451 (2017)Google Scholar
  36. 36.
    Kriventsov, D., Lin, F.: Regularity for shape optimizers: the nondegenerate case. Commun. Pure Appl. Math. 71(8), 1535–1596 (2018)MathSciNetCrossRefGoogle Scholar
  37. 37.
    Mazzoleni, D., Terracini, S., Velichkov, B.: Regularity of the optimal sets for some spectral functionals. Geom. Funct. Anal. 27(2), 373–426 (2017)MathSciNetCrossRefGoogle Scholar
  38. 38.
    Mazzoleni, D., Terracini, S., Velichkov, B.: Regularity of the free boundary for the vectorial Bernoulli problem. Anal. PDE (to appear). arXiv:1804.09243 (2018)
  39. 39.
    Naber, A., Valtorta, D.: Rectifiable-Reifenberg and the regularity of stationary and minimizing harmonic maps. Ann. Math. (2) 185(1), 131–227 (2017)MathSciNetCrossRefGoogle Scholar
  40. 40.
    Spolaor, L., Trey, B., Velichkov, B.: Free boundary regularity for a multiphase shape optimization problem. arXiv preprintarXiv:1810.06963 (2018)Google Scholar
  41. 41.
    Spolaor, Luca, Velichkov, Bozhidar: An epiperimetric inequality for the regularity of some free boundary problems: the 2-dimensional case. Commun. Pure Appl. Math. 72(2), 375–421 (2019)MathSciNetCrossRefGoogle Scholar
  42. 42.
    Velichkov, B.: Existence and regularity results for some shape optimization problems. Pisa: Edizioni della Normale; Pisa: Scuola Normale Superiore (Diss. 2013) (2015)Google Scholar
  43. 43.
    Weiss, G.S.: Partial regularity for a minimum problem with free boundary. J. Geom. Anal. 9(2), 317–326 (1999)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Emmanuel Russ
    • 1
  • Baptiste Trey
    • 1
  • Bozhidar Velichkov
    • 2
    Email author
  1. 1.Université Grenoble Alpes, CNRS UMR 5582, Institut FourierGièresFrance
  2. 2.Dipartimento di Matematica e Applicazioni “Renato Caccioppoli”Università degli Studi di Napoli Federico IINapoliItaly

Personalised recommendations